Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Relations among characteristic classes

Author: Stavros Papastavridis
Journal: Trans. Amer. Math. Soc. 237 (1978), 175-187
MSC: Primary 57D20
MathSciNet review: 0470967
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let M be an n-dimensional, compact, closed, ${C^\infty }$ manifold, and $v:M \to BO$ be the map classifying its stable normal bundle. Let $S \subseteq {H^\ast }(BO;{Z_2})$ be a set of characteristic classes and let q, k, be fixed nonnegative integers. We define $I_n^q(S,k) = \{ x \in {H^q}(B):{v^\ast }(x) \cdot y = 0$ for all $y \in {H^k}(M;{Z_2})$ and for all n-dimensional, ${C^\infty }$ closed compact manifolds M, which have the propery that ${v^\ast }(S) = \{ 0\} \}$. In this paper we compute $I_n^q(S,k)$, where all classes of S have dimension greater than $n/2$. We examine also the case of BSO and BU manifolds.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D20

Retrieve articles in all journals with MSC: 57D20

Additional Information

Keywords: Characteristic classes, characteristic numbers, corbodism, surgery, Steenrod algebra, Serre spectral sequence
Article copyright: © Copyright 1978 American Mathematical Society